Ocular and visual side effects of systemic cyclosporine

Ann Ophthalmol. 1992 Dec;24(12):465-9.

Abstract

In this study, we investigated the ocular and visual side effects of systemic cyclosporine used as an immunosuppressant in 51 renal transplant recipients during the postoperative period. Three different treatment schemes were used. The patients in the first group received cyclosporine and a corticosteroid. The second group was given azathioprine and a corticosteroid. Those in the third group were treated with azathioprine, a corticosteroid, and cyclosporine. Cotton-wool exudates, retinal hemorrhages, and retinal artery branch occlusion were observed only in one patient each in the second group, and these patients were excluded from the statistical evaluation. Macular hyperpigmentation was observed as a new finding in each group, but there was no statistical difference between the groups. The same results were found for cataract; this probably was related to the use of steroids. Trichomegaly, visual hallucinations, and cerebral blindness were not observed by contrast with previous studies. We suggest that systemic cyclosporine does not have significant ocular and visual side effects.

Publication types

  • Comparative Study

MeSH terms

  • Adolescent
  • Adult
  • Azathioprine / adverse effects
  • Azathioprine / therapeutic use
  • Cataract / chemically induced*
  • Cyclosporine / adverse effects*
  • Cyclosporine / therapeutic use
  • Female
  • Follow-Up Studies
  • Glucocorticoids / adverse effects
  • Glucocorticoids / therapeutic use
  • Graft Survival / drug effects
  • Humans
  • Kidney Transplantation*
  • Male
  • Retinal Diseases / chemically induced*
  • Vision Disorders / chemically induced*

Substances

  • Glucocorticoids
  • Cyclosporine
  • Azathioprine